To The Editor:-Warfarin anticoagulant used commonly; hence, the physician dealing with patients with chronic pain can expect to encounter patients taking these drugs and almost certainly will be involved in prescribing analgesic medications for such patients. Pain practitioners, therefore, should be particularly aware of the recent article published by Hylek et al. and the accompanying editorial by Bell. These articles showed that acetaminophen interacts with warfarin in an unknown fashion to substantially augment the degree of anticoagulation. This phenomena occurs gradually with long-term therapy. In this article, it has been shown that acetaminophen dosage from 2,275 mg to 4,549 mg per week (1 to 2 tablets of Vicodin [USP] or Lortab [UCB Pharma, Inc., Smyrna, GA] per day for 1 week) can increase the odds of having an international normalization ratio more than 6 from 3.5- to 6.5-fold. A further escalation of the dose to 9,100 mg acetaminophen or more per week (3-4 tablets of Vicodin or Lortab per day for 1 week) will increase this risk by 10-fold.
Acetaminophen intake in patients prescribed a stable warfarin dosage might increase the international normalization ratio within 18 to 48 h. Hylek et al. found that a potentiating effect was detected after 7 days and peaked by 12.5 days after acetaminophen intake. Physicians should carefully consider prescribing acetaminophen-containing drugs in patients prescribed warfarin. It is especially important that physicians specializing in pain management be aware of this situation.
Mazin Elias, M.D., F.R.C.A.
Assistant Professor; The University Center for Pain Medicine; Houston, Texas
(Accepted for publication June 11, 1998.)